Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 236, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 25, 1998, 5:24 PM CDT for Harvey County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1998, 5:24 PM CDT (22:24 UTC)
- Expired
- Aug 25, 1998, 6:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Harvey County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1070 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
211
WUUS1 KICT 252227 RRA
SVRICT
KSC079-252330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT TUE AUG 25 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARVEY COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 630 PM CDT
* AT 524 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF HALSTEAD...OR ABOUT 20 MILES
NORTH OF WICHITA...MOVING NORTH AT 30 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
HALSTEAD
PATTERSON
I-135 SOUTH OF NEWTON
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.
WRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:48 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 25, 3:48 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT TUE AUG 25 1998 ...SHORT TERM... MAIN CONCERN TO ADDRESS IN THE SHORT TERM IS CHANCE FOR PCPN. 18Z SFC ANALYSIS INDICATES FRONTRAL BOUNDARY IS ACRS EXTREME SC/SE KS WHICH SLOWEST NGM HAD BEST VERIFIED. LAPS DATA SHOWS CAPES IN EXCESS OF 3500 J/KG ACRS EXTREME SE ZONES WHERE CONVECTION HAS ALREADY FIRED. WITH HIGHEST INSTABILITY ACRS EXTREME SOUTHERN PTN OF CWA WOULD EXPECTED SCT TRSA TO CONTINUE TO DEVELOP THIS EVENING...BUT BE DIURNAL IN NATURE. MEANWHILE...CONVECTION IN NC KS ASSOCIATED WITH 85H FRONT. ALL OF THIS SUGGESTS SCT POPS ACRS ENTIRE FORECAST AREA THIS EVENING. DURING THE OVERNIGHT HOURS WILL CONTINUE SCT POPS ACRS THE CWA AS WATER VAPOR SAT PIX SHOW SHORTWAVE ACRS NEW MEXICO WHICH ALL MODELS SEEM TO HAVE MISSED. QPF FIELDS DIFFER GREATLY BETWEEN MODELS AND THIS IS BECAUSE ETA PUSHES 85H/SFC HIGH FARTHER EAST THAN NGM/AVN...THUS ALLOWS A STRONGER SOUTHERLY FLOW TO CONVERGE WITH SFC BOUNDARY. 6 HR ETA FCST OF SFC HIGH IS ALREADY TOO FAR EAST...SO WENT WITH A NGM/AVN SOLUTION OF KEEPING MAIN PCPN ACRS WRN PTN OF CWA. HOWEVER...EXPECT PCPN TO DEVELOP ACRS WRN KS AS SHORTWAVE APPROACHES AND MOVE E-SE (PER 850-700 THICKNESS) ACRS ENTIRE CWA...WITH SE KS SEEING PCPN LATEST IN THE NIGHT. GUIDANCE TEMPS ON TARGET...ALTHOUGH LIKED WARMER FWC NUMBERS FOR LOWS AS E-SE FLOW WOULD ADVECT HIGHER DWPTS INTO THE AREA. HYSELL ...LONG TERM... LATE AND ABBREVIATED DISCUSSION DUE TO ICWF FAILURE. PROB FOR TUE IS SWRD EXTENT OF BOUNDARY GIVEN OVERNIGHT AND EARLY MORNING CONV. SUSPECT ANY PRECIP WILL BREAK UP QUICKLY BY MIDDAY AS BEST SUPPORT SHIFTS NW AND W. BY TUE NIGHT WILL COUNT ON BOUNDARY LIFTING NORTH OF THE CWA...WITH BEST THREAT OF MCS NORTH IN NEB/IA/MO. WITH THIS IN MIND EXPECT TEMPS TO AT LEAST CLIMB BACK INTO THE 90S. THU WARMER AND DRY BEFORE NEXT BOUNDARY SAGS INTO KS THU NIGHT. AGREE WITH DDC THAT BOUNDARY COULD HANG UP NEAR KS THROUGH THE WEEKEND...WITH PRECIP CHANCES HIGHER THAN CURRENTLY INDICATED. CONFIDENCE LOW IN ANY SCENARIO GIVEN POOR MODEL PERFORMANCE. AMOUNT OF COOLING HIGHLY SUSPECT IN THE EXTENDED AND WILL KEEP NEAR 90 MAXES GOING. PETERSEN FCSTID = 3 ICT 72 93 71 96 / 30 30 10 10 HUT 70 93 71 95 / 30 30 10 10 EWK 72 93 71 95 / 30 30 10 10 EQA 71 93 71 95 / 30 30 10 10 WLD 72 93 70 97 / 20 30 10 10 RSL 69 90 70 95 / 30 30 10 10 GBD 70 91 70 95 / 30 30 10 10 SLN 73 91 70 95 / 30 30 10 10 MPR 72 91 71 95 / 30 30 10 10 CFV 73 94 70 97 / 30 30 10 10 CNU 73 93 70 95 / 30 30 10 10 K88 72 93 70 95 / 30 30 10 10 .ICT...NONE.
In the hours before
Local storm report, Aug 25, 3:25 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE AUG 25 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0259 PM 1 NW BURDEN KS 0.75 INCH HAIL
08/25/98 COWLEY
DAVISThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 23 min |
| Aug 25, 3:19 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 56 min |
| Aug 25, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 33 min |
| Aug 25, 4:09 PM CDT | Tornado Warning | ICT | Kingman | 31 min |
| Aug 25, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Aug 25, 5:00 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| Aug 25, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.